Caffeine Overdose Awareness

The sudden death of 18-year-old Logan Stiner grabbed headlines last May when the high school senior died from a surprising and rare cause: a caffeine overdose.

Stiner’s family found a small bag of caffeine powder — sold legally in the U.S. and easily purchased over the Internet — in their home after the Ohio teen’s death. The official autopsy revealed that Stiner had experienced a seizure, along with cardiac arrhythmia, from ingesting a toxic amount of caffeine. Stiner, a wrestler and star student only one week from graduation, had a blood caffeine level over 20 times higher than that of a typical coffee drinker.

…While deadly caffeine overdoses are rare, less-severe overdoses are relatively common. There were more than 20,000 U.S. emergency room visits due to energy drink consumption in 2011, according to government data. Symptoms of mild caffeine toxicity include nausea, vomiting, heart palpitations, a racing heartbeat, agitation and hyperactivity, Wang says. And if you’re not used to caffeine, even a couple cups of coffee is enough to feel nausea and chest pain, Anderson says. In one case study, a woman was admitted to the emergency room for rhabdomyolysis after drinking less than five cups of coffee.

Source: Overdosing on Caffeine: A Deadly Trend

All things in moderation, and if necessary – accurate measurement.

Related: